Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 96, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 27, 2018, 6:16 AM CDT for Hughes County, Stanley County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 6:16 AM CDT (11:16 UTC)
- Expired
- Jun 27, 2018, 6:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 195 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:32 AM CDT | HAIL 1 | 6 Ssw Fort Pierre, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 12:12 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
154
WUUS53 KABR 271116
SVRABR
SDC065-117-271145-
/O.NEW.KABR.SV.W.0096.180627T1116Z-180627T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
616 AM CDT WED JUN 27 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Stanley County in central South Dakota...
Central Hughes County in central South Dakota...
* Until 645 AM CDT/545 AM MDT/.
* At 616 AM CDT/516 AM MDT/, a severe thunderstorm was located near
Pierre, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pierre, Fort Pierre, Rousseau and Canning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4423 10050 4439 10050 4448 9997 4422 10000
TIME...MOT...LOC 1116Z 265DEG 32KT 4432 10034
HAIL...1.00IN
WIND...60MPH
$$
Connelly1 follow-up statement
407
WWUS53 KABR 271134
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
634 AM CDT WED JUN 27 2018
SDC065-271143-
/O.CAN.KABR.SV.W.0096.000000T0000Z-180627T1145Z/
Hughes SD-
634 AM CDT WED JUN 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HUGHES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central South Dakota.
LAT...LON 4423 10033 4423 10035 4434 10030 4433 10025
4432 10015 4431 10009 4429 10004 4428 10002
4427 9999 4422 10000
TIME...MOT...LOC 1133Z 288DEG 29KT 4424 10018
$$
SDC117-271145-
/O.CON.KABR.SV.W.0096.000000T0000Z-180627T1145Z/
Stanley SD-
634 AM CDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN STANLEY COUNTY...
At 633 AM CDT, a severe thunderstorm was located 7 miles southwest of
Rousseau, or 11 miles southeast of Pierre, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Stanley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4423 10033 4423 10035 4434 10030 4433 10025
4432 10015 4431 10009 4429 10004 4428 10002
4427 9999 4422 10000
TIME...MOT...LOC 1133Z 288DEG 29KT 4424 10018
HAIL...1.25IN
WIND...60MPH
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:48 AM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 27, 1:48 AM CDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 148 AM CDT Wed Jun 27 2018 .SHORT TERM...(Today and Tonight) Issued at 145 AM CDT Wed Jun 27 2018 Tracking several cells west river and the consensus from SPC and as is indicated by CAMS to become mainly a wind producer as it heads southeast along the gradient of MUCAPE with around 1000j/kg DCAPE. This convection will force a surface front down into south central South Dakota by morning, while dry air filters in from North Dakota into our northern tier. The convective boundary may be a focus for additional convection, however we will see some ridging aloft today, with no waves evident, though 700mb temperatures only begin to see strong warm advection tonight. CAMS hint that any convection will be weak and isolated under the lack of forcing aloft, even though GFS BUFKIT profiles are unstable - so its something to watch but probably won't be an issue. .LONG TERM...(Thursday through Tuesday) Issued at 145 AM CDT Wed Jun 27 2018 Weak ridging will give way to southwest flow aloft on Thursday. Plenty of energy moving through this pattern, and the severe setup is looking quite favorable (3000+ J/KG of CAPE, 40 KTS of 0-6 KM shear, 8 C/KM 700-500 MB lapse rates, 15 KTS of 0-1 KM shear) however, the tricky part of the forecast will be how strong and how far north the CAP sets up and inhibits development. Most models are showing 700 mb temps across the northern CWA anywhere from 13 C to 15 C (up to 17 C across the southern CWA) by 00Z Friday. If storms can develop in our CWA it will likely be across the far north, otherwise, it looks like it is going to be mainly a North Dakota show. Most deterministic models suggest an MCS developing over western ND and tracking east Thursday night into Friday morning. The surface low and associated cold front track across the CWA Friday morning, likely setting up just on the eastern edge of our CWA by Friday afternoon/evening. Models still show surface dewpoints quite high across the far eastern CWA, so it will just be a matter of timing of the front as to weather storms develop in our CWA or east of our CWA. Otherwise, the upper level trough approaches and models are showing post frontal thunderstorm development late Friday through they day Saturday. A zonal flow pattern returns for Sunday and the beginning of the work week. Temperatures rise and moisture returns the region by the Tuesday/Wednesday time frame. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1221 AM CDT Wed Jun 27 2018 MVFR cigs will work their way back over the far eastern part of the CWA overnight, affecting KATY. Scattered showers and thunderstorms are also possible from the northwestern CWA to the south central CWA overnight. MVFR vsbys will be possible with the thunderstorms. VFR conditions will prevail during the day Wednesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Connelly LONG TERM...Serr AVIATION...Connelly
Hazardous weather outlook, Jun 27, 3:41 AM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 341 AM CDT Wed Jun 27 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 341 AM CDT Wed Jun 27 2018 /241 AM MDT Wed Jun 27 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Early morning storms over central South Dakota, isolated severe, will track southeast and exit the region by late morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of severe storms is possible Thursday afternoon into Friday. The threat is greatest for northwest South Dakota and much of North Dakota, although the atmosphere will be prime for thunderstorms across the region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather today and Thursday. KS
In the hours before
Local storm report, Jun 27, 1:24 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST 2 NW SHAMBO RANCH 45.55N 101.87W
06/27/2018 E59 MPH CORSON SD MESONET
&&
KSLocal storm report, Jun 27, 2:31 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND GST 4 NNE EAGLE BUTTE 45.06N 101.20W
06/27/2018 M56 MPH DEWEY SD MESONET
&&
KSLocal storm report, Jun 27, 4:08 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND GST 5 WNW BLUNT 44.55N 100.08W
06/27/2018 E55 MPH SULLY SD TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL.
&&
KSLocal storm report, Jun 27, 4:35 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM TSTM WND GST 1 ENE HARROLD 44.53N 99.72W
06/27/2018 E58 MPH HUGHES SD MESONET
&&
KSLocal storm report, Jun 27, 5:28 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM TSTM WND GST 3 NE SHELBY 43.98N 99.14W
06/27/2018 M62 MPH BUFFALO SD MESONET
&&
MCLocal storm report, Jun 27, 5:51 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
551 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM FLOOD 3 WNW WEST BEND REC ARE 44.19N 99.78W
06/27/2018 HUGHES SD EMERGENCY MNGR
FLOODING OVER WESTBEND ROAD.
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 12:39 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Jun 27, 1:18 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 42 min |
| Jun 27, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jun 27, 2:42 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 48 min |
| Jun 27, 3:28 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 47 min |
| Jun 27, 4:13 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 47 min |
| Jun 27, 4:49 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 26 min |
| Jun 27, 5:44 AM CDT | Areal Flood Warning | ABR | Hughes | 3 hr |
| Jun 27, 6:13 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 32 min |
| Jun 27, 6:30 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 30 min |
| Jun 27, 6:43 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 17 min |
| Jun 27, 6:50 AM CDT | Flash Flood Warning | ABR | Hughes, Stanley | 3 hr |
| Jun 27, 6:53 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 37 min |
| Jun 27, 7:25 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 50 min |
| Jun 27, 8:13 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 17 min |
| Jun 27, 9:34 AM CDT | Areal Flood Warning | ABR | Lyman | 3 hr |
| Jun 27, 9:48 AM CDT | Areal Flood Warning | ABR | Hughes, Stanley, Sully | 3 hr |
| Jun 27, 10:03 AM CDT | Flash Flood Warning | ABR | Lyman | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.